Drought, Butler
- When
- December 5, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
Severe drought conditions expanded eastward across the Ozark foothills of southeast Missouri. A lack of precipitation caused soil moisture to decrease rapidly through October and November.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe drought conditions expanded eastward across the Ozark foothills of southeast Missouri. A lack of precipitation caused soil moisture to decrease rapidly through October and November. Pasture land conditions began to deteriorate. There were reports of early hay feeding of farm animals due to the lack of quality pasture. Stock ponds were beginning to run low in some areas. The dry conditions contributed to a high potential for wildfires. Bans on outdoor burning were imposed in some areas, including Ripley County. A lack of precipitation, combined with above normal temperatures, contributed to the rapid onset of drought conditions. During the fall, seasonal rainfall totals were about 50 percent of the normal amounts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 11:36 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1136 PM CST Mon Dec 4 2017 .UPDATE... Issued at 859 PM CST Mon Dec 4 2017 Updated the public forecast to delay the arrival of the convective line by an hour or two. Radar trends through the evening have been steadily downward and lightning activity has also been dwindling. Given the strength of the wind field, especially in the low- levels, a few gusts up to 40 mph will be possible, but severe weather is unlikely. Of course gusts up to 35 mph will continue to be possible ahead of the line. && .SHORT TERM...(Tonight through Wednesday night) Issued at 1253 PM CST Mon Dec 4 2017 Early this afternoon, a deep surface cyclone was over southern MN with a trailing cold front extending south into the southern Plains, still well to our west. Sharp s/wv energy was moving across the northern Plains, with a nice fetch of moisture seen on wvapor moving NE along a 75-90 kt upper level jet. Radar showed an increase in light showers over the past hour. Members of the HREF and HRRR show an uptick in scattered convective activity this afternoon. The activity should head NE 40-45 mph, with isolated thunder possible. The models depict a lull after this initial area of WAA convection driven by weak mid level support and low level moist transport. Gusty south winds to continue. Focus for convection tonight will be along the aforementioned cold front, that will move across the area. Continued with categorical 100 PoPs for showers and scattered thunderstorms. PWAT's will be unseasonably high as the front moves through. So some decent and much needed rain is forecast. The chance of strong and isolated severe will stay to our west. Even with a decent low level jet, the low level lapse rates are not conducive to downward momentum. Just gusty surface gradient winds ahead of and behind the front. The precipitation will move out quickly from west KY Tuesday morning, with dry weather from Tuesday afternoon through Wednesday night, as a surface ridge axis moves southeast across the area, with dry NW flow aloft forecast. It will be colder behind the front, but not too far from norms. Colder air arrives later in the week. Stayed close to persistence and MOS for temps. Decent model agreement overall in the short term. Precip/PoP trends will be derived from the HRRR, and members that make up the HREF, and some NAM incorporation. .LONG TERM...(Thursday through Monday) Issued at 1253 PM CST Mon Dec 4 2017 Confidence remains high that a high amplitude flow pattern will prevail through the long term. The overall pattern will be a strong mid level ridge over the west U.S., and deep trof over the east 1/2 of the nation. The mean trof axis positions are similar longitudinally to 24 hours ago, perhaps slightly slower per the latest ensemble mean solutions. Significant negative anomalies continue to be seen with this trof over our area. This will result in below normal temperatures, as much as 5 to 15 degrees, and unsettled weather, as impulses head SSE, bottom out in the base of the trof and then head on east. Despite the very low heights aloft, surface pressures are not terribly high, negative anomalies minimal. It continues to look dry Thursday. The models for two days now show a lead wave that will move across the area late Thursday into Thursday night then dampen. The uncertainty lies with forecast moisture. The GFS is persistent suggesting some very light snow showers or flurries may move across the area. However the EC and CMC solutions remain dry. Sometimes the EC and CMC are too conservative in this regard. So we prefer to keep a slight chance 20 PoP going. The models depict a lull Friday. A consistent signal remains for Friday night. Another s/wv will move SE across the area resulting in additional h5 height falls, and greater moisture. There is generally agreement across the board, that light snow will accompany this system, with the best chances across the NW 3/4 of the area. Bear in mind this is a late day 5 into early day 6 forecast, and the details may change. For now, conservative and appropriate wording is we may see some snow, and possibly light accumulations should the signal remain. Adjustments in timing and such will continue to be made over the next few days. Will there be any impacts? Way too early to tell. Other than maybe some lingering light snow showers or flurries early Saturday SW Indiana and KY Pennyrile, dry weather on through Sunday and most of Monday. Temperatures will moderate Sunday into Monday as the mean mid level trof axis moves on east. && .AVIATION... Issued at 1135 PM CST Mon Dec 4 2017 Cold front currently entering watern sections of the WFO PAH forecast area. Lowest ceilings and visibilities (MVFR range) expected to be intermittent within the first one to three hours of the 06z Tuesday forecast period, with a rapid return to VFR conditions by 09-10z this morning. VFR conditions should persist for the remainder of the forecast period with winds and wind gusts backing down during the morning hours. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 851 PM CST Mon Dec 4 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 851 PM CST Mon Dec 4 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight A line of showers and some thunderstorms will move eastward across the entire region from around 10 PM through sunrise Tuesday morning. A few wind gusts up to 40 mph will be possible, but severe weather is not expected at this time. Locally heavy rainfall and sporadic lightning will be the primary concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of snow showers Friday into Saturday. Some minor accumulations cannot be ruled out. Relatively warm ground temperatures will be a limiting factor for accumulations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727593, 727594, 727595, 727596.